My husband was diagnosed with CHF some years back and has been controlling it through medication. According to the doctors his condition has not progressed, however more so as of late we have seen a significant affect on our sexual life.
There does not seem to be any ryhme or reason to it, but at least 50% of the time and perhaps a bit more, sexual activity triggers RALES or crackles which in turn leads to a coughing fit that can last for hours. Besides obviously being very physically uncomfortable for him, it is also emotionally debilitating as well. The doctor slightly increased his dosage awhile back, but little improvement has been seen.
The scenario you describe is interesting and several thoughts come to mind but first a couple of questions:
1. Do you know if your husband’s heart failure is due to “blockages” in the arteries around the heart (also referred to as an ischemic cardiomyopathy) or is the cause of the heart failure due to other causes/unknown?
2. Also, are there any other scenarios other than during sexual activity when this happens to him? (ie during emotional stress, other forms of exertion, etc).
I suspect one of a few things might be happening to your husband. During sexual activity, heart rate and blood pressure both increase (this is normal). However, in your husband’s case, it is possible that his rise in blood pressure is excessive (or at least excessive relative to his weakened heart) and this results in a “backing up” of blood into his lungs, hence the “rales” you hear. This is sometimes referred to as “flash pulmonary edema”.
Another possibility, particularly if he has coronary artery disease (i.e. the blocked arteries), is that this has worsened and now every sexual encounter is essentially a “stress test”, which he is not passing. Finally, sometimes one of the valves (the mitral valve) can become excessively leaky during times of increased demand or in the setting of elevated blood pressure, etc and can also result in fluid in the lungs…
If I had to bet, I would guess it’s the first scenario in which the elevated heart rate and blood pressure are a bit too much for the heart to handle. If this is the case, then more aggressive blood pressure and/heart rate control with medications should help. Taking an extra dose of lasix might also help too. But, it would be important to exclude the other scenarios I described above as well.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.